Tennessee, 2022

Damaging Winds in Tennessee, January 1, 2022

January 1, 2022 · NWS MEG · 5 events in 2 counties and zones

A cluster of mini supercells moved across the Memphis Metropolitan area during the early morning hours on New Year's Day. This convection was not tall enough to induce lightning but did produce a narrow swath of straight-line wind damage across East Memphis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cluster of mini supercells moved across the Memphis Metropolitan area during the early morning hours on New Year's Day. This convection was not tall enough to induce lightning but did produce a narrow swath of straight-line wind damage across East Memphis. Direct damage was primarily confined to trees although numerous homes sustained roof damage due to the falling trees. Wind damage was also reported in the Millington, Cordova, and Somerville areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 1, 5:54 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 1, 5:54 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
554 AM CST Sat Jan 1 2022

.UPDATE...

See the 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 421 AM CST Sat Jan 1 2022/

DISCUSSION...
A little bit of an active radar this morning as showers and
thunderstorms are mainly stalled north of I-40. Some storms were
severe overnight. A Tornado Watch remains in effect for portions
of the area through 7 AM. We expect more development this
afternoon as the front moves through the area. Winds will be
elevated today and a Wind Advisory has been issued for all of
north Mississippi. The Storm Prediction Center maintains an
Enhanced Risk of Severe Weather for a large portion of the
forecast area. Damaging winds, hail, tornadoes, and heavy rain
will all be threats. The shear profiles of the open warm sector,
where dewpoints will be in the 60s, could support a few stronger
tornadoes if any supercells get going ahead of the front. This
will need to be watched through the afternoon hours. Another big
factor with this system is the flooding threat. The Weather
Prediction Center maintains a Moderate Risk of Excessive Rainfall
over the northern portions of the forecast area. This area is
mainly along the TN/KY border and the MO bootheel and NE AR.
Rainfall of 2-4 inches will be possible with locally higher
amounts possible. A Flood Watch remains in effect for portions of
the region through this evening. Behind the front temperatures
will drop and overnight lows will be in the 20s. A definite change
in what we have been experiencing. Guidance still suggests that
some moisture will be around for some snow showers on Sunday. This
set up is generally not favorable for snow but a few flakes
cannot be ruled out. This should not be an issue and no
accumulations are expected. Mostly dry conditions are expected
through Midweek. Morning lows are expected to be in the 20s Monday
and Tuesday, but back above freezing by Wednesday. Another cold
front is expected Wednesday resulting in subfreezing temperatures
again Friday morning.

&&

.AVIATION...
/12Z TAFs/

SHRAs and embedded TSRAs continue north of JBR at this hour along
a warm front. The front will push back south as a cold front this
afternoon with prevailing SHRAs and scattered TSRAs. CIGs will
drop to MVFR/IFR by this afternoon, with a downward trend expected
after sundown. Post frontal SHRAs should end around midnight. A
round of mixed precipitation will arrive Sunday morning as the
backside of the trough pivots through the region. It is not
expected to stick, but could create some issues at MEM.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this afternoon for Clay-Craighead-Crittenden-
     Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Flood Watch through this afternoon for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through this afternoon for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 1, 5:49 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
549 AM CST Sat Jan 1 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021400-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
549 AM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today. Damaging
winds, tornadoes, and hail will be the main threats. Storms will
also bring prolonged heavy rainfall which could lead to flash
flooding. A Flood Watch has been issued for much of Northeast
Arkansas, the Missouri Bootheel, and all of West Tennessee.

Winds will be elevated today across north Mississippi. A Wind
Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much colder air will filter into the region behind a cold front
Saturday Night. An upper level disturbance will then move into
the Mid-South by Sunday morning. Chances for snow will occur with
the disturbance. No accumulation is expected. Wind chill values
will drop into the teens Sunday and Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

The radar

The Memphis radar (KNQA), 5 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
January 1, 10:10 AM CST to 10:15 AM CST
Where
Shelby County, 2 mi WSW of Millington
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
35.339, -89.933

Straight-line winds knocked down trees and caused some damage to a home.

Thunderstorm Wind, Shelby

When
January 1, 10:15 AM CST to 10:16 AM CST
Where
Shelby County, Millington Nas
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
35.280, -89.930

Thunderstorm Wind, Shelby

When
January 1, 10:28 AM CST to 10:32 AM CST
Where
Shelby County, 0.86 mi SSW of Berclair to 1.34 mi SSW of Shelby Farms
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.139, -89.927

The initial tree damage was noted just north of the intersection of North Rose Rd and Minden Rd. Damage was intermittent across the Hedge Hills neighborhood but became more widespread in the vicinity of Chickasaw Rd and Waring Rd. Large trees were uprooted and fell on several homes in the area, resulting in significant roof damage. This pattern of damage continued east along Chickasaw Rd across Perkins Rd with several more homes suffering significant roof damage from falling trees along Erwin Dr and Vescovo Dr just north of Chickasaw Rd. The damage became much more intermittent as the storm moved past White Station Elementary School with only minor tree damage noted between Avon Road and Interstate 240. The last known damage was found along the Shelby Farms Greenline just east of the Wolf River.

Thunderstorm Wind, Shelby

When
January 1, 10:39 AM CST to 10:44 AM CST
Where
Shelby County, 1.76 mi NNW of Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.173, -89.793

Straight-line winds damaged a business sign near Dexter Road and Germantown Parkway.

Thunderstorm Wind, Fayette

When
January 1, 11:05 AM CST to 11:10 AM CST
Where
Fayette County, 2 mi N of Somerville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.279, -89.350

Straight-line winds damaged the roof of an outbuilding. A few grain bins were damaged along with other buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004258, 1004259, 1004257, 1004260, 1004261.